|| Checking for direct PDF access through Ovid
Bleeding is the major complication associated with warfarin therapy. Some antidepressants are also associated with increased bleeding risk. Warfarin and antidepressants are used frequently in combination, but it is unclear whether concomitant use increases the risk of bleeding beyond that with warfarin alone. The primary goal of this study was to determine whether the use of warfarin and an antidepressant increases the risk for bleeding outcomes compared with the use of warfarin alone. The secondary goal was to characterize the risk of bleeding in warfarin-treated patients taking one specific class of antidepressant, selective serotonin reuptake inhibitors (SSRIs).This was a retrospective, single-center, study of warfarin-treated patients prescribed (n = 46) and not prescribed (n = 54) an antidepressant. Medical records over 6 months were reviewed for international normalized ratio values, medical history, bleeding type and incidence, and hospitalization due to bleeding. Patients were included in the antidepressant group if they were taking concomitant warfarin and antidepressant therapy consistently for a period of 6 months and in the control group if they were not taking an antidepressant with warfarin.The use of any antidepressant with warfarin was not associated with the incidence of any bleeding or major bleeding during the 6-month period. However, the use of an SSRI with warfarin was associated with an increase in any bleeding event (odds ratio 2.6, 95% confidence interval, 1.01-6.4 P = 0.04). The use of an SSRI remained a significant predictor of bleeding after accounting for other factors associated with bleeding risk.Based on these data, it is important to clarify the interaction between warfarin and SSRIs in regard to bleeding risk given the high frequency of their concomitant use.